Open Access
Translator Disclaimer
January 2018 Size biased couplings and the spectral gap for random regular graphs
Nicholas Cook, Larry Goldstein, Tobias Johnson
Ann. Probab. 46(1): 72-125 (January 2018). DOI: 10.1214/17-AOP1180

Abstract

Let $\lambda$ be the second largest eigenvalue in absolute value of a uniform random $d$-regular graph on $n$ vertices. It was famously conjectured by Alon and proved by Friedman that if $d$ is fixed independent of $n$, then $\lambda=2\sqrt{d-1}+o(1)$ with high probability. In the present work, we show that $\lambda=O(\sqrt{d})$ continues to hold with high probability as long as $d=O(n^{2/3})$, making progress toward a conjecture of Vu that the bound holds for all $1\le d\le n/2$. Prior to this work the best result was obtained by Broder, Frieze, Suen and Upfal (1999) using the configuration model, which hits a barrier at $d=o(n^{1/2})$. We are able to go beyond this barrier by proving concentration of measure results directly for the uniform distribution on $d$-regular graphs. These come as consequences of advances we make in the theory of concentration by size biased couplings. Specifically, we obtain Bennett-type tail estimates for random variables admitting certain unbounded size biased couplings.

Citation

Download Citation

Nicholas Cook. Larry Goldstein. Tobias Johnson. "Size biased couplings and the spectral gap for random regular graphs." Ann. Probab. 46 (1) 72 - 125, January 2018. https://doi.org/10.1214/17-AOP1180

Information

Received: 1 January 2016; Revised: 1 February 2017; Published: January 2018
First available in Project Euclid: 5 February 2018

zbMATH: 06865119
MathSciNet: MR3758727
Digital Object Identifier: 10.1214/17-AOP1180

Subjects:
Primary: 05C80
Secondary: 60B20 , 60E15

Keywords: Alon’s conjecture , Concentration , random regular graph , second Eigenvalue , size biased coupling , Stein’s method

Rights: Copyright © 2018 Institute of Mathematical Statistics

JOURNAL ARTICLE
54 PAGES


SHARE
Vol.46 • No. 1 • January 2018
Back to Top